Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 102, NWS Norman, OK

April 23, 20214 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 6:30 PM CDT for 4 counties in Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 6:30 PM CDT (23:30 UTC)
Expired
Apr 23, 2021, 7:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Comanche County, OK, Cotton County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 40 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:37 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 23, 3:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS54 KOUN 232330
SVROUN
OKC031-033-075-141-240015-
/O.NEW.KOUN.SV.W.0102.210423T2330Z-210424T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
630 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Western Comanche County in southwestern Oklahoma...
  Northwestern Cotton County in southwestern Oklahoma...
  Southeastern Kiowa County in southwestern Oklahoma...
  Central Tillman County in southwestern Oklahoma...

* Until 715 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Manitou, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawton, Frederick, Cache, Geronimo, Chattanooga, Medicine Park,
  Indiahoma, Manitou, Faxon, Hollister, Meers, Fort Sill, Lake
  Lawtonka and Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9862 3485 9861 3446 9826 3430 9890
      3449 9911
TIME...MOT...LOC 2330Z 248DEG 41KT 3446 9892 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
1 follow-up statement
044 
WWUS54 KOUN 232357
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
657 PM CDT Fri Apr 23 2021

OKC031-033-075-141-240015-
/O.CON.KOUN.SV.W.0102.000000T0000Z-210424T0015Z/
Comanche OK-Cotton OK-Kiowa OK-Tillman OK-
657 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN COMANCHE...NORTHWESTERN COTTON...SOUTHEASTERN KIOWA AND
NORTHEASTERN TILLMAN COUNTIES...

At 657 PM CDT, a severe thunderstorm was located 6 miles south of
Indiahoma, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawton, Cache, Geronimo, Chattanooga, Medicine Park, Indiahoma,
Faxon, Fort Sill, Meers, Lake Lawtonka and Wichita Mountains Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9862 3485 9861 3446 9826 3437 9880
      3455 9899
TIME...MOT...LOC 2357Z 233DEG 26KT 3453 9874 

HAIL...1.00IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 23, 6:27 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Fri Apr 23 2021

...New AVIATION, UPPER AIR...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Fri Apr 23 2021

Mostly IFR/MVFR conditions are expected this evening through the
overnight hours. Showers and thunderstorms are expected to impact
all TAF sites this evening and into the overnight. The primary
threats with these thunderstorms are large hail and wind gusts up
to 80 mph. A cold front is expected to move through the area this
evening, with winds shifting back to the the ENE tomorrow at the
end of the period.

&&

.UPPER AIR...
Issued at 618 PM CDT Fri Apr 23 2021

An Upper Air flight is planned for 00Z on 04/24..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90  10   0   0
Hobart OK         49  72  47  85 /  90   0   0   0
Wichita Falls TX  53  73  49  86 /  70   0   0   0
Gage OK           43  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  78 / 100  10   0   0
Durant OK         55  73  49  80 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 23, 5:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          11 S QUANAH             34.13N 99.73W
04/23/2021                   HARDEMAN           TX   TRAINED SPOTTER

            ONGOING AS OF 2247UTC, PER PHONE REPORT

&&

JT
Local storm report, Apr 23, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 N GILLILAND           33.86N 99.66W
04/23/2021  E3.50 INCH       FOARD              TX   PUBLIC

            TWITTER REPORT WITH PICTURE. LOCATION ESTIMATED BASED ON
            RADAR.

&&

JT
Special weather statement, Apr 23, 5:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT Fri Apr 23 2021

OKZ006-007-011-012-232330-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
559 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...northwestern
Garfield...southeastern Alfalfa and southwestern Grant Counties Until
630 PM CDT...

AT 556 PM CDT, a strong thunderstorm was located near Carrier, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Enid, Lahoma, Kremlin, Goltry, Nash, Hillsdale, Carrier and North
Enid.

LAT...LON 3634 9806 3644 9821 3669 9805 3654 9772
TIME...MOT...LOC 2256Z 220DEG 31KT 3645 9806

JP
Local storm report, Apr 23, 6:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          5 NNE MARGARET          34.12N 99.65W
04/23/2021                   HARDEMAN           TX   TRAINED SPOTTER

&&

JT
Local storm report, Apr 23, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NE SEYMOUR            33.61N 99.25W
04/23/2021  E1.25 INCH       BAYLOR             TX   TRAINED SPOTTER

&&

JT
Special weather statement, Apr 23, 6:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Fri Apr 23 2021

OKZ012-232345-
Garfield OK-
618 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 645 PM CDT...

AT 614 PM CDT, a strong thunderstorm was located near Douglas, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Garber, Covington, Fairmont and Douglas.

LAT...LON 3638 9746 3632 9746 3616 9768 3617 9781
      3619 9784 3648 9767
TIME...MOT...LOC 2314Z 215DEG 30KT 3623 9769

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:21 PM CDTSpecial Weather StatementOUNCotton24 min
Apr 23, 1:23 PM CDTSpecial Weather StatementOUNComanche37 min
Apr 23, 1:45 PM CDTSpecial Weather StatementOUNStephens30 min
Apr 23, 1:49 PM CDTSpecial Weather StatementOUNGrady26 min
Apr 23, 2:18 PM CDTSpecial Weather StatementOUNMcClain27 min
Apr 23, 2:44 PM CDTSpecial Weather StatementOUNJefferson31 min
Apr 23, 2:46 PM CDTSpecial Weather StatementOUNMcClain29 min
Apr 23, 3:05 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens40 min
Apr 23, 3:21 PM CDTSpecial Weather StatementOUNLove24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementOUNGarvin, McClain28 min
Apr 23, 3:47 PM CDTSpecial Weather StatementOUNBlaine28 min
Apr 23, 3:50 PM CDTSpecial Weather StatementOUNMarshall25 min
Apr 23, 4:18 PM CDTSpecial Weather StatementOUNLove27 min
Apr 23, 4:30 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall45 min
Apr 23, 4:32 PM CDTSpecial Weather StatementOUNKingfisher28 min
Apr 23, 4:33 PM CDTSpecial Weather StatementOUNOklahoma27 min
Apr 23, 4:42 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma33 min
Apr 23, 5:03 PM CDTSpecial Weather StatementOUNNoble27 min
Apr 23, 5:14 PM CDTSpecial Weather StatementOUNLogan31 min
Apr 23, 5:59 PM CDTSpecial Weather StatementOUNGarfield31 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant47 min
Apr 23, 6:18 PM CDTSpecial Weather StatementOUNGarfield27 min
Apr 23, 6:32 PM CDTSpecial Weather StatementOUNHarmon28 min
Apr 23, 6:58 PM CDTSpecial Weather StatementOUNGrant32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.